Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 69, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2008, 6:01 PM CDT for 4 counties in Minnesota. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2008, 6:01 PM CDT (23:01 UTC)
- Expired
- Jun 14, 2008, 7:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Clearwater County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 114 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 6:25 PM CDT | HAIL 0.88 | 2 N Fosston, MN | |
| Jun 14, 6:30 PM CDT | HAIL 0.75 | 8 Ese Fertile, MN | LOTS OF PENNY SIZED HAIL...COVERED THE DECK AND LOTS OF DAMAGE TO CROPS. GUSTS TO 50 MPH. TIME ESTIMATED. |
| Jun 14, 6:33 PM CDT | HAIL 0.75 | 5 Nw Bejou, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 142301 SVRFGF MNC029-087-107-119-150000- /O.NEW.KFGF.SV.W.0069.080614T2301Z-080615T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 601 PM CDT SAT JUN 14 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA... MAHNOMEN COUNTY IN NORTHWEST MINNESOTA... NORTHEASTERN NORMAN COUNTY IN NORTHWEST MINNESOTA... SOUTHEASTERN POLK COUNTY IN NORTHWEST MINNESOTA... * UNTIL 700 PM CDT * AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST OF MENTOR TO 3 MILES WEST OF ADA...MOVING TO THE EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MCINTOSH...ERSKINE AND WINGER AT 610 PM CDT... FOSSTON...OLGA AND BEJOU AT 620 PM CDT... CLEARBROOK...MAHNOMEN AND WEME AT 630 PM CDT... BAGLEY...LEONARD AND EBRO AT 640 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4769 9524 4719 9533 4730 9665 4774 9657 TIME...MOT...LOC 2301Z 271DEG 49KT 4772 9604 4729 9650 $$ DK
2 follow-up statements
000 WWUS53 KFGF 142316 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 616 PM CDT SAT JUN 14 2008 MNC029-087-107-119-150000- /O.CON.KFGF.SV.W.0069.000000T0000Z-080615T0000Z/ NORMAN MN-MAHNOMEN MN-POLK MN-CLEARWATER MN- 616 PM CDT SAT JUN 14 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHERN CLEARWATER...MAHNOMEN...NORTHEASTERN NORMAN AND SOUTHEASTERN POLK COUNTIES... AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF MCINTOSH TO 2 MILES WEST OF TWIN VALLEY...MOVING TO THE EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WEME AND MAHNOMEN BY 625 PM CDT... WEME...LENGBY AND BEAULIEU BY 630 PM CDT... PINE BEND...ISLANDLAKE AND EBRO BY 635 PM CDT... MAHKONCE AND LEONARD BY 640 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4719 9533 4730 9665 4766 9615 4769 9524 TIME...MOT...LOC 2316Z 271DEG 49KT 4769 9573 4726 9621 $$ DK
000 WWUS53 KFGF 142354 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 655 PM CDT SAT JUN 14 2008 MNC107-150005- /O.CAN.KFGF.SV.W.0069.000000T0000Z-080615T0000Z/ NORMAN MN- 655 PM CDT SAT JUN 14 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORMAN COUNTY IS CANCELLED... AT 655 PM CDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA IN NORTHEASTERN NORMAN COUNTY. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4719 9533 4726 9594 4766 9583 4769 9524 TIME...MOT...LOC 2355Z 271DEG 49KT 4766 9494 4723 9543 $$ MNC029-087-119-150000- /O.CON.KFGF.SV.W.0069.000000T0000Z-080615T0000Z/ MAHNOMEN MN-POLK MN-CLEARWATER MN- 655 PM CDT SAT JUN 14 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHERN CLEARWATER...MAHNOMEN AND SOUTHEASTERN POLK COUNTIES... AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF PUPOSKY TO 4 MILES NORTHWEST OF LONG LOST LAKE...MOVING TO THE EAST AT 56 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4719 9533 4726 9594 4766 9583 4769 9524 TIME...MOT...LOC 2355Z 271DEG 49KT 4766 9494 4723 9543 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:23 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jun 14, 1:23 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 123 PM CDT SAT JUN 14 2008 .SHORT TERM... IT APPEARS PARAMETERS ARE LINING UP FOR SEVERE WEATHER THIS AFTERNOON AND EVENING FOR THE AREA. A STRONG SPEED MAX AND ASSOCIATED MID LEVEL TROUGH IS MOVING QUICKLY INTO WESTERN ND THIS AFTERNOON. LARGE SCALE ASCENT AHEAD OF THIS WAVE...COUPLED WITH A DEVELOPING SFC BOUNDARY SHOULD HELP TRIGGER CONVECTION. MODELS ARE IN REASONABLE AGREEMENT...WITH THE NAM HAVING A BETTER HANDLE ON MOISTURE FIELDS SO WILL UTILIZE. FOR THE REST OF THIS AFTERNOON AND EVENING...INSTABILITY/SHEAR AND LAPSE RATES WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN CENTRAL ND THIS AFTERNOON...MOVING EAST INTO MN THROUGH THE EVENING. CAPES RISE TO NEARLY 2000 J/KG...WITH 0-6KM SHEAR FROM 25-50KT FROM NORTH TO SOUTH. LI/S GET VERY UNSTABLE...AND APPROACH -6C IN THE SOUTH. IF SURFACE DEWPOINTS RISE INTO THE UPPER 50S...THEN THE GFS -8C LI/S ARE EVEN POSSIBLE. DCAPE WILL BE HIGH...AND SUPPORTIVE OF STRONG DOWNDRAFT WINDS AND POSSIBLY AN ORGANIZED MINI BOW ECHO THAT IS SOMETIMES SEEN IN NW FLOW CASES. FREEZING LEVELS ARE ALSO LOW...AND LARGE HAIL IS ALSO POSSIBLE. WE EXPECT A FEW STORMS TO ROTATE GIVEN THE STRONG SHEAR PROFILES...BUT WITH STRONG DOWNDRAFTS TORNADOES ARE NOT EXPECTED. WE WILL MENTION SEVERE IN THE GRIDS FROM 21Z- 03Z...AND TAPER OFF THUNDER THREAT THEREAFTER. BY SUNDAY...A COLD FRONT WILL PASS THROUGH THE REGION. 850MB TEMPS COOL TO AROUND +4C...EVEN COOLER WITH THE GFS...AND A COLD DAY IS EXPECTED. HIGHS SHOULD BE A GOOD 15 DEGREES BELOW NORMAL...WITH A FEW WRAPAROUND SHOWERS FOR THE NE. THERE SHOULD BE PLENTY OF CLOUDS AROUND WITH VERY LOW CONVECTIVE TEMPS IN THE MID 50S BY AFTERNOON. FOR MONDAY...WITH SOME SLIGHT RIDGING ALOFT AND WARMING MID LEVEL TEMPS...WILL KEEP IT DRY. BY MON NIGHT...A SHORTWAVE WILL TOP THE RIDGE WITH AN MCS POSSIBLE IN THE FAR NORTH...AS SHOWALTERS GO NEGATIVE. THE NAM IS MORE BULLISH WITH THIS SYSTEM...WITH THE GFS HINTING AT SOME DEVELOPMENT. WILL ADD SOME POPS TO THE MON NIGHT TIMEFRAME IN THE NORTH. FOR TUE...RIDGING DEVELOPS ALOFT AND THERMAL FIELDS RISE. THIS SHOULD HELP BOOST TEMPS TO NEAR NORMAL WITH A DRY DAY EXPECTED. LONG TERM (WED-SAT)... MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A FAIRLY STAGNANT PATTERN WITH THE MEAN 500MB RIDGE AXIS OVER THE N PLAINS. A SERIES OF SHORT WAVES ARE EXPECTED TO EJECT OUT THE L/W TROF RESULTING IN SFC INSTABILITY...AND CONTINUED CHANCES FOR -SHRA AND -TSRA THRU THE EXTENDED PERIOD. THEREFORE...NO SIGNIFICANT CHANGES ARE PLANNED ATTM. && .AVIATION... VFR CONDITIONS EXPECTED THRU THE PERIOD OVER THE FA. LOOKING FOR -TSRA LATE THIS AFTERNOON AND EARLY EVENING AS DYNAMICS COME TOGETHER TO TRIGGER CONVECTION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/HOPKINS
Hazardous weather outlook, Jun 14, 6:41 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT SAT JUN 14 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT SAT JUN 14 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN APPROACHING COLD FRONT TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AFTER 3PM WITH THE MAIN HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS SHOULD DIMINISH IN INTENSITY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. VOELKER
In the hours before
Local storm report, Jun 14, 3:06 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
306 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL DEVILS LAKE 48.11N 98.87W
06/14/2008 E0.75 INCH RAMSEY ND PUBLIC
&&
AHLocal storm report, Jun 14, 4:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
456 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST ENDERLIN 46.62N 97.60W
06/14/2008 E60 MPH RANSOM ND LAW ENFORCEMENT
NO HAIL...JUST HEAVY RAIN AND STRONG WINDS.
&&
AHLocal storm report, Jun 14, 5:15 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
515 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 3 SSE GRANDIN 47.20N 96.98W
06/14/2008 E0.75 INCH CASS ND AMATEUR RADIO
AT MILE MARKER 89.
&&
AHLocal storm report, Jun 14, 5:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
546 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG WEST FARGO 46.87N 96.90W
06/14/2008 CASS ND AMATEUR RADIO
TREE DOWN IN THE NORTH END OF WEST FARGO.
&&
AHLocal storm report, Jun 14, 5:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
554 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 3 SSW GALCHUTT 46.35N 96.83W
06/14/2008 E60 MPH RICHLAND ND AMATEUR RADIO
HEAVY RAIN AND GUSTS TO 60 MPH ON I-94 AT MILE MARKER 22.
&&
AHLocal storm report, Jun 14, 5:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
555 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FUNNEL CLOUD 10 S WAHPETON 46.13N 96.61W
06/14/2008 RICHLAND ND LAW ENFORCEMENT
&&
AHThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:39 PM CDT | River Flood Warning | FGF | Marshall | 43 hr |
| Jun 14, 4:31 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 59 min |
| Jun 14, 4:55 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 35 min |
| Jun 14, 4:57 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 63 min |
| Jun 14, 4:58 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 62 min |
| Jun 14, 5:26 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman, Otter Tail, Wilkin | 49 min |
| Jun 14, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Pennington, Polk, Red Lake | 65 min |
| Jun 14, 5:44 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 46 min |
| Jun 14, 5:52 PM CDT | Tornado Warning | FGF | Grant, Otter Tail, Wilkin | 23 min |
| Jun 14, 6:07 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Otter Tail | 53 min |
| Jun 14, 6:11 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 34 min |
| Jun 14, 6:16 PM CDT | Tornado Warning | FGF | Otter Tail, Wilkin | 52 min |
| Jun 14, 6:39 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 25 min |
| Jun 14, 6:55 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 46 min |
| Jun 14, 6:58 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.